Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

So if you suddenly have an allergy to antibiotics, what happens next time you have toothache/a sore throat/ want another baby?

(31 Posts)
FlightAttendent Fri 22-Aug-08 17:04:23

I am really worried about it.

I've been told I can't have antibiotics any more - certainly not the broad spectrum ones, and preferably none at all.

I have had a lot of dental problems in the past which have required their use, though this has eased off recently. But I also wanted, at some stage in my life, to have another baby.

I know this doesn't necessarily mean I'll need a/b's but of course anything you do that puts your body under strain can make it more likely.

So is anyone else in this situation, and if so what do you do if you are actually ill and need to take something?

Can you take milder versions, different sorts, etc - please tell me to stop panicking as I am only 34 and a bit scared I'll just have to suffer next time I have some illness.

AvenaLife Fri 22-Aug-08 17:06:29

They give you different types of antibiotics. There are loads. Was it a specific one you had an allergy to? Penicillin is a common one to react with.

FlightAttendent Fri 22-Aug-08 17:08:36

It was a broad spectrum one - cefalexin. It's made me really ill, have had to take another one just to get rid of the symptoms.

I really don't want to go through that again.

Apparently that is one of the worst offenders but it's made me more susceptible to a recurrence I think. sad

AvenaLife Fri 22-Aug-08 17:10:12

What did it do exactly?

AvenaLife Fri 22-Aug-08 17:12:43

Have they asked you if you are allergic to penicilin? 10 % of those allergic to penicillin will be alergic to cef aswell. They normally prescribe something else.

mrz Fri 22-Aug-08 17:14:16

I'm allergic to penicillin and my doctor prescribes alternatives without a problem so don't worry. If your doctor prescribed a different antibiotic to get rid of the symptoms you must be ok with the alternative.

FlightAttendent Fri 22-Aug-08 17:17:22

That's true Mrz - although it is making me feel pretty low! I can deal with that.

Avena, it gave me C-diff. Well, strictly speaking, colitis caused by c-diff. Which is pretty hard to get rid of - I've already taken metronidazole for a week, and it came back so I am on my second course of that.

What happens is that the original a/b kills all your good flora, then if you are exposed to c-diff it can get out of hand and cause a lot of problems.

I think I picked it up when I was seen at the hospital out of hours.

I suppose if people are often allergic to that one there must be alternatives - just scares me that I might always be more at risk of this iyswim.

FlightAttendent Fri 22-Aug-08 17:18:36

Mrz what does penicillin do to you, if I might ask? I don't think I'm allergic to that. Well I wasn't before anyway!

ChocolateEclair Fri 22-Aug-08 17:21:52

I'm allergic to Penicillin. The doctor just presribes an alternative (I think amoxycillin? sp?). Penicillin brings me out in an all over body rash, with fever.

Hope you are feeling better soon x

AvenaLife Fri 22-Aug-08 17:23:38

All ad's do things like this though. Even ones the dentist prescribe can leave you with thrush. C-diff is caused by dirty wards (sorry to say being a student nurse) so the only way to prevent is through good hygiene. Anyone can catch c-diff, it's worse in patients that are ill though because they are already immuno compromised so unable to fight it off. There's no research that I know of to suggest that you can catch it through anti biotics.

I'm allergic to penicillin, I always get something else if I need antibiotics. There are alot of different ones availiable. Have you had a chat with your G, he/she may be able to put your mind at ease alot more than mn?

AvenaLife Fri 22-Aug-08 17:26:06

They normally won't prescribe penicillin to someone that has had a rash, there's a higher risk of them reacting again, it can progress into full anaphylaxis.

FlightAttendent Fri 22-Aug-08 17:29:54

No my GP is on holiday - thanks though. I'll ask him when he gets back.

If you google cefalexin and clostridium, you should find a lot of sites which explain why c-diff is nearly always a problem in people who have had a course of antibiotics.

It isn;'t easy to transmit to people who have not had this treatment, as the gut needs to be very out of balance for it to take hold.

I'm surprised this hasn't been covered in your training? Though perhaps I misunderstand your last post.

the antibiotics affect your gut flora making you more susceptible iyswim - they don't give you the disease. But if you combine having had broad spec a/b's with exposure to the spores, say on a dirty ward, you have trouble.

FlightAttendent Fri 22-Aug-08 17:33:11

Sorry that wasn't very clear - something like 95% of c diff cases are in people who have had antibiotic treatment.

Mainly it is spread in hospitals though, as it is hard to keep the sort of hygiene necessary to prevent the spores sticking around, if one person has it - I've had to adopt a form of barrier nursing as it were, at home, using bleach rather than conventional cleaning agents or disinfectant, as they aren't killed off by anything else.

My children are fine though as they haven't had a/b's.

ellideb Fri 22-Aug-08 17:36:35

If you were truly allergic to cefalexin, you couldn't take another one 'just to get rid of the symptoms' as you said. A lot of people mix up true allergies with just having a reaction to a certain medication.

Saggarmakersbottomknocker Fri 22-Aug-08 17:37:02

From my understanding getting c-diff when on antib's isn't a reaction as such, it's more a side effect? A bit like thrush but obviously much worse. It's worth considering probiotics to counteract the effects.

I'm allergic to penicillin - full body rash and hallucinations. Likely to be full anaphylaxis on further exposure.

AvenaLife Fri 22-Aug-08 17:39:57

It's ok. I get what you are saying. They killed off your good bacteria, making you more succeptible to the bad bacteria. There's not alot of research on this and policy varies. I always get antibiotic resistant oral thrush if I've needed antibiotics from the dentist. The only thing that gets rid of it is AIDS medication, it's a side effect.

C-diff must have been a nightmare. Research has been done into the use of probotics, they are supposto help the intestinal flora, they are also recommended for IBS.

NigellaTheOriginal Fri 22-Aug-08 17:44:24

Avenalife hmm what an odd statement for someone who is a student nurse to make. have you been reading the daily mail too much?
As FA succinctly put it C-Diff is v v often caused by the gut flora being knocked out by strong anti-bugs therefore letting the bad C-Diff bug get a hold and colonising. this does happen in hospital most often to patients who are already compromised and weakened bytheir existingillness and the drugs given to treat whatever infection they have.
yes C-Diff can indeed be passed on from one weakened patient to another through poor hand hygine by staff within a hospital but the pre-existing, pre-disposing factors need to be there in the first place. I suggest you do a little reading around the subject and for gods sake don't go around telling you patients their c-diff was caught because your ward is dirty.

trant over.

sorry Flight. there are lots of very new very expensive alternative anti-bugs around that can be given if you are allergic to the broad spectrum ones. It may mean that you would have to wait to be treated until cultures and sensitivity tests were done on whatever infectious bit. and it doesn't necissarily mean you'd need anti-bugs if you had another babay.

AvenaLife Fri 22-Aug-08 18:08:36

You mean the Mail's not right?? shock

Sorry. blush

The rest of my posts were ok though?

Lucewheel Fri 22-Aug-08 18:14:13

Flightattendant
I have an ampicillan allergy and have never had a problem being given other Ab's. I had a C section 15 months ago and the hospital were fabulous making sure that the correct Ab's were given to me.
Try not to worry too much smile

FlightAttendent Fri 22-Aug-08 18:29:20

Thanks everyone - Nigella I'm really glad to hear that, yes I guess they would need to test before prescribing if something else happened.
I'm a bit worried that my dentist doesn't know about the reaction, but I will make certain to get it on my notes.

How can they test cultures etc if you have something anaerobic - like a dental infection for example?

mrz Fri 22-Aug-08 18:29:38

Lumps all over, high temperature, difficulty breathing.

FlightAttendent Fri 22-Aug-08 18:30:22

Ellideb btw - yes, it isn;t an allergy as such, but my GP told me he would have to put it as such on my notes in order to make sure nobody prescribed anything similar in future iyswim.

FlightAttendent Fri 22-Aug-08 18:31:30

Gosh Mrz - and Saggar - that's really scary. Did it happen just recently or did you always have the allergy?

Do you have to carry an epipen or anything?

Lucewheel, that's reassuring, thankyou!

SheSellsSeashellsByTheSeashore Fri 22-Aug-08 18:33:21

ammoxycillin is a milder form of penicillin im allergic to ammoxycillin which so the doctors wont prescribe me any sort of penecillin but i get other ab's no problem.

when i had my reaction to ammoxycillin i had had an all over rash high temp.

tiggerlovestobounce Fri 22-Aug-08 18:35:17

C diff doesnt mean that you can never have an antibiotic ever again.

If is nothing to do with having an allergy, though if you had had an allergic reaction there would be ways round that too, by using different antibiotics.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now